3 Ways of Coming Off Citalopram Weight Gain

Depression can be a very harsh reality to face. It is a constant struggle that can make it difficult to lead a normal life. But luckily, depression can be managed by taking regular medication and following a routine.

Some depression medications like Citalopram, Amitriptyline, and Sertraline can cause sudden weight gain. This can be another problem altogether.

Pro Tips: 10 drops of this every morning is melting away belly fat☑️

In this article, we’ll show you how antidepressants like citalopram can cause weight gain. What you can do to prevent it and 3 ways of coming off citalopram weight gain.

Let’s get started.

What is Citalopram?

Celexa or Citalopram hydrobromide is an antidepressant that is used to treat depression. It is under the SSRI class of drugs or Selective Serotonin Reuptake Inhibitor.

This type of drug helps improve the effectiveness of Serotonin, a neurotransmitter of the brain.

It helps with depression by restoring the balance of serotonin in the brain, bringing about the feeling of energy and wellbeing.

Citalopram

It is a prescription medicine. So it can’t be bought over-the-counter. Citalopram uses also includes the treatment of various conditions alcoholism, anxiety, panic disorder, hot flashes, etc.

Does Citalopram Cause Weight Gain?

All kinds of SSRI such as Citalopram are known to cause weight gain. But the exact cause has not been discovered. There are some theories regarding this.

Like these drugs might cause reduced metabolism thus it takes more time to burn calories. Or that they increase appetite, causing you to eat more. But the reality might be much simpler.

So why do antidepressants cause weight gain?

One of the most overlooked effects of depression is that it reduced appetite. People suffering from depression normally don’t feel good enough to eat as much as a healthy person. So they eat less and gradually lose weight.

After taking medication like Citalopram, they tend to feel better and start developing an improved appetite. So they eat more. As a result, they gain back their lost weight. And this is interpreted as a sudden weight gain.

So as you can see, in one way or another citalopram does cause weight gain.

Eat this ‘super herb’ before 9am to MELT away belly fat☑️

What other Antidepressants cause Weight Gain?

Weight gain is a common side-effect of almost all antidepressants. However, in most cases this increase in weight is minimal.

Here are some common antidepressant drugs that may cause weight gain:

TCAs:

TCAs or Tricyclic Antidepressants were the first drugs to be approved for the treatment of depression. These drugs include Elavil (amitriptyline), Norpramin (desipramine), Pamelor (nortriptyline), Surmontil (trimipramine), etc.

These drugs are known to cause weight gain, but they are not commonly prescribed. More effective drugs have since been developed with fewer side-effects.

MAOIs:

MAOIs or Monoamine Oxidase Inhibitors are the first class of drugs to be developed for depression treatment. They are still prescribed today when regular antidepressants cannot be advised.

These drugs include Nardil (phenelzine), Parnate (tranylcypromine), isocarboxazid (Marplan), etc. Among the above drugs, phenelzine is especially known for causing weight gain.

SSRIs:

Among the drugs prescribed for depression, SSRIs are the most common. These drugs are effective without too many side-effects or complications. For this reason, they are preferred for long term treatment of depression. Drugs in this class include Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram), Prozac (fluoxetine), etc.

It’s worth mentioning that there is a lesser association between these antidepressants and weight gain. The long term use of these drugs can still act as a factor for weight gain.

Getting off Citalopram Weight Gain:

So we now understand how antidepressants like citalopram can cause weight gain. Understanding the problem is the first step in finding the solution. Thankfully, weight gain is a problem that has many ways to be solved. A few extra pounds should be nothing to worry about.

But an increase to your body weight by 10% or so especially within a few weeks should be considered as a serious problem. At this point, a drastic change has to be made to reduce weight.

The solutions might sound simple. But they require a lot of time, effort, and willpower.

The most important steps for weight loss, in any case, is diet control and exercise. These are the fastest, most accessible, and most effective ways of weight reduction. But when it comes to weight gain caused by medication, we also have to juggle the dosage.

So in the end, it becomes a combination of three very important factors:

Control Your Diet

Controlling your calorie intake is the first and probably the hardest hurdle to cross for reducing weight. The logic is simple, the less you eat, the less fat you build up. So in this case, hunger is your friend.

Try to coax yourself into eating less, order smaller portions, buy fewer snacks, and try to leave the table with some stomach space to spare.

The next thing to do is to avoid high-calorie foods that cause weight gain. Sugary foods and drinks like soda and desserts fill you with extra calories that end up as fat.

So try and avoid these types of food as much as possible. Don’t get caught up in fad diets and trends as they usually do more harm than good.

Diet

Try diets with flavorful, high-fiber meals like the Mediterranean diet. Fibers help you feel full and energetic, improve your gut health, and all the while carrying no calories to worry about. Drink at least 2 liters of water and eat fresh fruits to keep up your appetite.

Green tea is especially helpful for weight loss. You can also look at some off-the-shelf organic supplements to help you lose weight.

Get Active

Only keeping your diet in check won’t help you lose the weight you’ve already put on. For that, you’ll need exercise and discipline. To lose weight, you’ll need to burn the calories the body has stored as fat. 

Exercise utilizes these stored calories, dissolves fat tissue that stores them, and burns it for energy. This is why there is no better way to lose weight than regular and intensive exercise.

Light exercises like walking, jogging, cycling, etc. are great for losing weight. But for better results, try joining a gym and trying more intense aerobic exercises. 

Aerobic exercises like cardio burn more calories helping weight loss. Intense exercises like pushups, squats, deadlifts, planks, etc. promote muscle building. This reduces the formation of fat tissue and keeps fat from building up in the body.

Another important aspect of exercise is that it helps ease depression. Exercise and fitness promote better hormone balance in the body and keeps your mind fresh and invigorated. So be sure to get regular exercise.

Watch Your Meds

If you find that the above two methods still can’t help lower your weight, your dosage is probably what’s causing the problem. 

Incorrect dosage of antidepressant drugs can exaggerate side-effects like weight gain. In these cases, it’s best to talk to your doctor and see if the dosage of your medication needs to be adjusted.

The normal dosage for citalopram is 20 mg in the morning and evening. This citalopram dosage can be increased to 40 mg if necessary, anything above that does not show any remarkable improvement. 

Your doctor may suggest alternate medication that is less likely to cause weight gain. Lexapro (escitalopram), Aplenzin (bupropion), Serzone (nefazodone), Fetzima (levomilnacipran), Viibryd (vilazodone), etc. are some antidepressants that don’t cause weight gain.

And finally, talk to your doctor regularly. Speak freely about the problems you are facing regarding your medication. Share any side-effects, reactions, or issues that you might be facing. 

Giving your doctor all the necessary information will help toward making the right decision for you.

Eat this ‘super herb’ before 9am to MELT away belly fat☑️

The Last Word

Uncontrolled weight gain in any form is bad, but for those who suffer from depression, the consequences can be far worse.

Many people stop taking their medication, just to avoid weight gain. This can send them spiraling back into depression. Hopefully, this article has helped you with problems like coming off citalopram weight gain.

Just have a little patience and follow these steps. You’ll be fit and healthy in no time.

FAQs:

Q. Does Citalopram cause weight gain?

Citalopram, along with most other antidepressant medications, is responsible for weight gain. In most cases, the amount of weight gain is not remarkable.

Q. What are the side-effects of Citalopram?

The side-effects of Citalopram are nausea, vomiting, sweating, headache, tremors, insomnia, etc.

These symptoms are quite uncommon and can be caused due to overdose or interaction with other drugs.

Q. Are there any Citalopram withdrawal symptoms?

Some patients complain about certain withdrawal symptoms after stopping Citalopram medication. These symptoms are dizziness, lethargy, irritability and anxiety, tingling sensations, vivid dreams, etc.

Muhtasim Munir

As a doctor in the making, I feel fascinated by the advancements and expansion of medical science. This fuels my passion for trying to follow a health-conscious lifestyle. I love writing and sharing thoughts and ideas with the people I care about. If my work can reach out and help people to enjoy a healthy, happy life it will be an honor for me. Muhtasim Munir MBBS (3rd year) Armed Forces Medical College

Wholesomealive.com -a blog about Healthy Living
Logo